Denosumab reduces incidence of skeletal related events in patients with bony-metastatic breast cancer, however cessation is associated with a rebound phenomenon which, rarely, has been associated with hypercalcaemia. We aimed to identify the incidence of post-denosumab cessation rebound hypercalcaemia amongst patients with breast cancer-related bony metastases. We performed a single-centre retrospective cohort analysis to determine the incident of rebound hypercalcaemia amongst patients treated with antiresorptive agents for bony metastatic breast cancer between 2016–2020. 22,320 outpatient encounters were reviewed, which identified 97 patients with bonymetastatic disease treated with antiresorptive therapy. Of the 21 patients who had denosumab ceased, six (28.6%) developed hypercalcaemia. Interval between last denosumab dose and onset of hypercalcaemia was a median 7.5 (range 2–13) months. There was a significant difference in both denosumab treatment duration as well as total treatment dose exposure between patients who developed hypercalcaemia post-denosumab cessation (median 41 months, 40 doses) and those who remained normocalcaemic (median 10 months, 5 doses), p = 0.009. In our study, hypercalcaemia occurred between two and thirteen months after denosumab cessation. Greater denosumab treatment duration as well as total denosumab dose exposure was associated with higher risk of hypercalcaemia after denosumab cessation. Hormonal therapy or previous bisphosphonate treatment was not seen to impact upon development of hypercalcaemia. Rebound hypercalcaemia is a rare but important diagnosis to consider in patients experiencing hypercalcaemia after denosumab cessation.
- Bone metastases
- Breast cancer